The following are excerpts from the newsletter
- MIME and MINE: Safety problems
posed by investigational drug name abbreviations and acronyms
- Phenylpropanolamine and myocardial injury: a serious ADR
not appreciated by consumers.
- Multiple tablet issue revisited
- Safety Briefs
- Pharmacia and Upjohn recommend that off-label use
of recombinant somatropin (Genotropin®
for tratment of acute catabolisn be stopped.
- Knoll Pharmaceutical will soon be launching Meridia®
(sibutramine)to help obese patients lose weight. It
sounds similar to Aredia®
(pamidronate) a bone resorption inhibitor used in Paget's
- Data from 124 cases of seizures in patients taking
the opioid analgesic Ultram®(tramadol)
reported by FDA.
- Special Alert about pediatric death due to cisplatin
overdose draws comment form ISMP Senior Consulting Scientist
Dr. John Senders. He said of warnings "many people do
not read them; many of those that read them do not really
comprehend them; and many of those that comprehend them
do not obey them." The Special Alert called for added
insttutional safety systems.
- FDA announces new rules about labeling of unit dose
packages of drugs and vitamin supplements containing
30 mg or more of elemental iron.
- Need for clarity in orders demonstrated by confusion
of "Z-Pack" with ice pack.
- What else could be wrong in this order? Cerebyx®
(fosphenytoin) orders often require follow-up to prevent
- JC Accreditation Watch policy
- Confusion confession!
- Safety Briefs
- FDA issues Public Health Advisory advising health
professionals to monitor patients receiving low molecular
weight heparins or heparinoids.
- FDA releases background article on the protease inhibitors.
- Nurse who administered oral medications intravenously
is not prosecuted under criminal charges but has nursing
- Gilead Sciences announces expanded access progran
for investigationl, oral once-dail revers trnascriptase
inhibitor, Preveon. Generic name is nearly identical
to another product. Suggested to use Brand name when
reffering to this drug.
- London, England pharmacist points out abbreviations
in some counties are different and may cause confusion.
- An article on New York
State Nurses Association web site claims that the
Nursing Association has found a possible link between
nurses who work in downsized facilities and the number
of medication errors committed.
- Important end of year announcements:
- ISMP Industry seminar
APril 3,1998 seminar for pharmaceutical industry executives
and other professional who work in marketing, legal,
advertising, regulatory affairs and quality assurance.
The purpose of the seminar, which will be held in Princeton,
NJ, is to promote the development of safe pharmaceutical
trademarks as well as safe pharmaceutical product labeling,
packaging, and advertising. Faculty will include ISMP
staff and board members as well as industry experts
and international regulatory affairs authorities. For
more information, contact ISMP's Susan Proulx, Pharm.D.,
at 215 947 7797, or e-mail email@example.com
- ISMP announces medication safety fellowship
- IHI collaborative on adverse drug events
The Institute for Healthcare Improvement will launch
a second Breakthrough Series Collaborative on Reducing
Adverse Drug Events and Medical Errors in February,
1998. For further information, call IHI at 617 754 4825.
- ACPE Credit available for pharmacists
We are pleased to announce that, beginning with our
first issue in January, pharmacists who read the ISMP Medication Safety Alert! may, after completing appropriate
examination questions and registration materials, earn
two (2.0) contact hours of continuing education accredited
by ACPE. This program is made available through the
University of Arkansas College of Pharmacy. A nominal
fee will be charged for the credits, which will be awarded
quarterly. We also hope to make nursing and physician
CE credits available in the coming year. We will provide
more information in January